Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 12, 2021, 3:39 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 3:39 PM CDT (20:39 UTC)
- Expired
- Aug 12, 2021, 4:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.25 in
- Wind
- 50
- Spout
- Possible
Counties Crane County, TX, Pecos County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497
WWUS84 KMAF 122039
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Thu Aug 12 2021
TXZ067-068-075-274-122130-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
339 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of Pecos, east central
Reeves, eastern Ward and Crane Counties through 430 PM CDT...
At 338 PM CDT, Doppler radar was tracking strong thunderstorms
southeast of Grandfalls, or 23 miles northeast of Fort Stockton,
moving north at 25 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Fort Stockton, Monahans, Crane, Thorntonville, Grandfalls, Pyote,
Wickett, Fort Stockton-Pecos County Airport, Coyanosa, Imperial
Reservoir, Crane County Airport, Roy Hurd Memorial Airport, Girvin,
Royalty, Sierra Madera, Firestone Test Track, Imperial, Cordona Lake
and B F Goodrich Testing Track.
This includes the following highways...
Interstate 10 between mile markers 232 and 289.
Interstate 20 between mile markers 64 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3069 10341 3161 10313 3163 10233 3108 10231
3108 10237 3104 10231 3024 10276
TIME...MOT...LOC 2038Z 196DEG 21KT 3117 10265
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
29What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:07 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 12, 2:07 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 207 PM CDT Thu Aug 12 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Thu Aug 12 2021 Increasing clouds are expected through the forecast period, though VFR conditions with S/SE winds will prevail. The primary concern are showers and thunderstorms this afternoon/evening, thus have included VCTS mention starting around 20-23Z at PEQ/INK/FST/MAF where confidence is higher, and will amend as needed at CNM/HOB, or if trends indicate impacts at a specific terminal. The unsettled pattern will continue Friday, with additional storms possible at CNM/HOB late in the period. Winds could become gusty and erratic in the vicinity of any storms or outflow boundaries, with brief MVFR/IFR conditions possible in heavy rain. && .SHORT TERM... (This afternoon through Friday night) Issued at 156 PM CDT Thu Aug 12 2021 An inverted trough extending from Chihuahua/Sonora northeastward across far West Texas and New Mexico will be the main driving force behind the weather over the next 24-36 hours. A weak band of showers persisted across Lea county and the western Permian Basin south across the Trans Pecos into the Davis Mountains today, with the first storms of the afternoon developing near the Davis Mountains and over the Stockton Plateau. Precipitable water (PWAT) continues to increase as the fetch of moisture associated with the aforementioned trough is routed over the region, with PWAT values on this morning's MAF sounding of 1.57" ranking above the 90th percentile for today's date, and well above the mean for August 12th of 1.28". PWAT values will be greatest across western portions of the forecast area, from Southeast New Mexico and the Guadalupe Mountains southward toward the Van Horn Area, where convection will be favored given terrain enhancement and proximity to the trough. There remains considerable uncertainty, however, in the overall coverage of storms, as well as where the heaviest rain may occur through Friday night. Thus, have foregone the issuance of any Flood/Flash Flood Watches at this time, though localized flooding will be a concern, especially over complex terrain and across areas with poor drainage. Showers and thunderstorms will be possible across much of the remainder of the area as well, and while severe weather is not expected, storms will be capable of producing locally heavy rain, frequent lightning, gusty winds, and small hail. Aside from the rainfall resulting from this unsettled pattern, the trend of below normal afternoon temperatures will also continue, most noticeably across northwestern zones and the higher terrain where anticipated rainfall and cloud cover could keep high temperatures in the upper 70s and lower 80s on Friday. Elsewhere, highs will generally range from the middle 80s to the lower/middle 90s, with lower 100s confined to portions of the Rio Grande Valley through the Big Bend. Overnight lows will remain mild as return flow continues beneath abundant cloud cover. && .LONG TERM... (Saturday through Wednesday) Issued at 156 PM CDT Thu Aug 12 2021 On Saturday the upper ridge will be centered over NV/UT as a trough moves from the Great Lakes across the NE states. The ridge will weaken Sunday and Monday as a trough develops from MN down to AR. As this trough moves off the ridge will reestablish itself across the southern half of the country. Temperatures will be below normal this weekend through the middle of next week as the unusually cool summer continues. Have had only one 100 degree day at MAF this month and certainly not expecting any more coming soon. Models depict a front sagging into the area Saturday as a surface ridge builds south. The wind will swing around to the N/NE Saturday becoming E by Sunday morning across nrn half of the area with a S wind continuing ahead of it. The S wind returns later Sunday. Highs mainly in the 80s with 90s along the Pecos and Rio Grande Saturday through Monday with temps increasing Tuesday and Wednesday. Will have a good chance of rain Saturday and Sunday with highest pops on the western edge of the area... especially Eddy and Culberson counties. With dewpts in the 60s and MAF 12z pw over 1.5 inches can expect some locally heavy rain. Pops decrease Monday onward as it becomes less favorable for rain. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 92 71 86 / 20 20 20 30 Carlsbad 69 82 66 80 / 60 60 60 50 Dryden 75 97 75 96 / 10 10 10 10 Fort Stockton 70 92 69 89 / 40 30 30 20 Guadalupe Pass 60 72 59 73 / 70 70 60 60 Hobbs 67 83 65 80 / 50 50 50 40 Marfa 61 81 60 84 / 50 50 40 40 Midland Intl Airport 72 92 70 87 / 30 20 30 30 Odessa 71 91 71 88 / 40 20 30 30 Wink 71 91 71 89 / 50 40 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....72 AVIATION...84
Hazardous weather outlook, Aug 12, 1:56 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 156 PM CDT Thu Aug 12 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-131900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 156 PM CDT Thu Aug 12 2021 /1256 PM MDT Thu Aug 12 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight, especially from Southeast New Mexico and the western Permian Basin south across the Trans Pecos to the Rio Grande Valley. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall that may result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms remain possible Friday and Friday night for much of the area, with heavy rain and localized flooding possible, especially across the Guadalupe Mountains and portions of Eddy county. Storms that develop will also be accompanied by lightning, gusty winds, and perhaps small hail. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 12, 3:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Thu Aug 12 2021
TXZ067-068-075-274-122130-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
339 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of Pecos, east central
Reeves, eastern Ward and Crane Counties through 430 PM CDT...
At 338 PM CDT, Doppler radar was tracking strong thunderstorms
southeast of Grandfalls, or 23 miles northeast of Fort Stockton,
moving north at 25 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Fort Stockton, Monahans, Crane, Thorntonville, Grandfalls, Pyote,
Wickett, Fort Stockton-Pecos County Airport, Coyanosa, Imperial
Reservoir, Crane County Airport, Roy Hurd Memorial Airport, Girvin,
Royalty, Sierra Madera, Firestone Test Track, Imperial, Cordona Lake
and B F Goodrich Testing Track.
This includes the following highways...
Interstate 10 between mile markers 232 and 289.
Interstate 20 between mile markers 64 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3069 10341 3161 10313 3163 10233 3108 10231
3108 10237 3104 10231 3024 10276
TIME...MOT...LOC 2038Z 196DEG 21KT 3117 10265
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:27 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 3 hr |
| Aug 12, 4:28 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton | 3 hr |
| Aug 12, 4:44 PM CDT | Special Weather Statement | MAF | Dawson | 46 min |
| Aug 12, 4:52 PM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Aug 12, 6:05 PM CDT | Special Weather Statement | MAF | Andrews | 40 min |
| Aug 12, 6:14 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.